Ohio Health officials are reaching out to patients who received injections of a potentially contaminated steroid linked to a fungal meningitis outbreak.
Seven people have been killed and 91 people are ill across nine states.
The one Ohio case involving a 65-year-old man who was sickened, was confirmed Saturday.
State and local health officials are working to ensure that all who received the epidural injections at four health care facilities in Ohio, contact their doctors.
The Ohio Department of Health said Monday the majority of patients have been contacted.
(Copyright 2012 The Associated Press. All rights reserved. This material may not be published , broadcast, rewritten or redistributed.)
An outbreak of a rare and deadly form of meningitis has sickened 26 people in five states, four people have died and there is a possible link to West Virginia.
Investigators this week found contamination in a sealed vial of the steroid at the New England Compounding Center in Framingham, Mass., according to Food and Drug Administration officials.
This case of meningitis has sprung up in five states, most of them occurring in Tennessee where the largest shipment of this steroid was made. Virginia has three cases, two in Maryland and Florida and one in North Carolina.
The steroid is used for people suffering from back inflammation or pain. This is for specific clinical use only and is not used everyday in the OR or doctors offices.
Three lots of the steroid have been identified that have caused meningitis and were pulled off the shelves by the FDA and CDC. The link to West Virginia is that this steroid was distributed here.
"In West Virginia, there were lots of that product. We have no cases of it in West Virginia but the product was distributed to here in the state and those have been pulled from use in the clinics," says Howard Gamble, MPH, Wheeling-Ohio County Health Department.
Gamble would like to stress that this case of meningitis is not contagious unlike other forms of meningitis because it is fungal. Anyone who recently had a procedure involving an injectable steroid and are feeling symptoms of headaches, fever, chills and feeling rundown should visit their physician as soon as possible.
The CDC expects to see more cases like this spring up until all locations are cleared of this steroid.